Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 138, NWS Binghamton, NY

August 13, 2005Bradford County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at Aug 13, 2005, 6:42 PM EDT for Bradford County, Pennsylvania. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 13, 2005, 6:42 PM EDT (22:42 UTC)
Expired
Aug 13, 2005, 7:25 PM EDT
In force
43 min
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

County Bradford County, PA

The radar

The Binghamton radar (KBGM), 63 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 10.7 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2005-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 991 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2005-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
991 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
635 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 2:00 PM EDT, 4 hours 42 minutes earlier.

Area forecast discussion, Aug 13, 2:00 PM EDT, 4 hours 42 minutes before
AREA FORECAST DISCUSSION...UPDATED WARNING/WATCH
NATIONAL WEATHER SERVICE BINGHAMTON NY
200 PM EDT SAT AUG 13 2005

.SHORT TERM (TODAY - MON)...

TRIED TO GET PRODUCTS OUT A LTL EARLY SO WE CAN FOCUS ON THE RDR.
CELLS ALREADY LINING UP ALING THE NY/PA BORDER.

UNSETTLED WX TO CONTINUE THRU THE WEEKEND. WEAK FNT WILL DROP INTO
FAR NRN PA THIS EVNG, THEN RETURN NWD LATER TNGT AND EARLY SUNDAY AS
A SFC WAVE TRACKS NEWD ACRS THE RGN. LEANED TWDS THE GFS FOR THE
SHORT TERM.

THIS AFTN SOME SCT SVR PSBL SE ZONES WHERE LOW LVL CONVERGENCE ASSCD
WITH THE WIND SHIFT, AND MODERATELY UNSTABLE CONDITIONS COULD
PRODUCE A SVR PULSER OR MAYBE SOME BOWS. MAIN CONCERN HOWEVER IS
POTNL FOR FLASH FLOODING TNGT AND SUNDAY. MBE VECTORS INDICATE POTNL FOR
TRAINING, AIRMASS IS VERY MOIST, WARM CLD DEPTHS >12K FT, WITH SFC
BNDRY FCST TO LIFT NWD. A COUPLE OF WEAK S/WVS MAY ALSO ENHANCE
ACTIVITY TNGT AND INTO SUNDAY (ONE LIFTING NEWD FROM WV). LATER
SHIFTS WILL HAVE TO MONITOR CLOSELY FOR THE PSBL ISSUANCE OF A
SHORT-TERM FFA.

DID NOT GET FANCY WITH THE GRIDS W/RESPECT TO TIMING. BELIEVE LIKELY
POPS ARE APPROPRIATE FOR TNGT AND TMRW. PCPN WILL TAPER OFF FROM NW
TO SE TMRW NGT WITH PSSG OF THE CDFNT. JUST SOME CHC POPS FAR SE
ZONES ON MONDAY MRNG, OTRW PS SKIES AND SEASONABNLE TEMPS AS HIGH
PRES BUILDS IN. GNRLY WENT WITH THE MAV GUIDANCE FOR TEMPS (WITH
SOME MINOR TWEEKS).

&&

.LONG TERM (MON NIGHT - SAT)...
FIRST PART OF THE PD SHD BE RELATIVELY QUIET AS SFC HIPRES BLDS INTO
THE REGION BHD MON/S COLD FNT. INITIALLY THOUGHT TO INCLUDE RW/TRW
FOR WED AS A WEAK COLD FNT DROPS SWRD OUT OF CANADA. HWVR...GFS RUNS
HAVE BEEN CONSISTANT WITH KEEPING THE AREA DRY AS THIS SEEMS RSNBL
GIVEN THE DRY ORGIN AND LACK OF MOISTURE AVBL IN THE NW FLOW. FIRST
REAL CHANCE OF PCPN COMES ON THE WEEKEND WHEN A STRONG COLD FNTL
SYSTEM IS FCSTD TO PASS THRU. LOOKS AS THOUGHT HE GFS IE OVERDOING
THE GFS IN THE CONV ATMOSPHERE. HWVR...AT THAT RANGE THE EXACT TIME
OF THE FNTL PASSAGE IS DFCLT TO TIME SO WILL INCLUDE CHANCE POPS
FROM FRI - SAT...BUT IT WLD SEEM THAT MUCH OF THAT TIME WLD BE DRY.

TEMPS CLOSE TO GUID FOR THE PD. MORFORD

&&

.AVIATION (13/18Z - 14/18Z)...
SCT CONV PSBL THIS AFTN ALL STATIONS XCPT SYR AND UCA. USUAL LWRD
CIGS AND VSBYS INVOF THE TRWS. TNGT...SHRT WV MVG NEWRD FROM OH WILL
BRING THE PSBLTY OF SHWRS. EVEN W/O ANY PCPN...XPCT MVFR TO IFR
CONDS WITH LWRD CIGS AND LGT FOG OVRNGT. SLOW IMPRVMT ONCE AGAIN
AFTR 12Z...BUT WITH LGT WINDS AND CLDS...MIXING WILL BE SLOW SO SOME
LWR CONDS COULD LINGER. MORFORD

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...SVR TSTM WATCH CATSKILLS AND SRN TIER.
.PA...SVR TSTM WATCH ALL OF NE PA.
Hazardous weather outlook, Aug 13, 3:27 AM EDT, 15 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
327 AM EDT SAT AUG 13 2005

NYZ062-PAZ038>040-043-044-047-048-072-140725-
BRADFORD PA-LACKAWANNA PA-LUZERNE PA-NORTHERN WAYNE PA-PIKE PA-
SOUTHERN WAYNE PA-SULLIVAN NY-SUSQUEHANNA PA-WYOMING PA-
327 AM EDT SAT AUG 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
THUNDERSTORMS ARE EXPECTED TO FORM ALONG AND SOUTH OF A STATIONARY
FRONT NEAR THE NEW YORK / PENNSYLVANIA BORDER TODAY. A FEW STORMS
MAY APPROACH SEVERE LIMITS DURING THE AFTERNOON HOURS.

.DAYS TWO THROUGH SEVEN...
SCATTERED SHOWERS AND THUNDERSTORMS WILL PERSIST FOR THE NEXT FEW
DAYS ALONG A STATIONARY FRONTAL SYSTEM.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION MAY BE NEEDED THIS AFTERNOON.

NYZ009-015>018-022>025-036-037-044>046-055>057-140725-
BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-MADISON NY-
NORTHERN ONEIDA NY-ONONDAGA NY-OTSEGO NY-SCHUYLER NY-SENECA NY-
SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-STEUBEN NY-TIOGA NY-
TOMPKINS NY-YATES NY-
327 AM EDT SAT AUG 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
THUNDERSTORMS ARE EXPECTED TO FORM ALONG AND NORTH OF A STATIONARY
FRONT NEAR THE NEW YORK / PENNSYLVANIA BORDER TODAY. THE
THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...
SCATTERED SHOWERS AND THUNDERSTORMS WILL PERSIST FOR THE NEXT FEW
DAYS ALONG A STATIONARY FRONTAL SYSTEM.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

PADAVONA

In the hours before

Special weather statement, Aug 13, 2:25 PM EDT, 4 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
225 PM EDT SAT AUG 13 2005

NYZ045-055-056-PAZ038-131915-
BRADFORD PA-BROOME NY-CHENANGO NY-TIOGA NY-
225 PM EDT SAT AUG 13 2005

...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA...

* AT 219 PM EDT...A LINE OF THUNDERSTORMS CAPABLE OF PRODUCING WIND
GUSTS TO 35 MPH...WERE LOCATED ALONG A LINE EXTENDING FROM CANDOR TO
BARTON...AND WELLSBURG..AND MOVING EAST AT 25 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  BERKSHIRE AND RICHFORD AT 230 PM EDT
  WILAWANA...NANTICOKE AND SOUTH WAVERLY AT 245 PM EDT
  SAYRE AND WHITNEY POINT AT 255 PM EDT
  ATHENS...ENDICOTT AND CASTLE CREEK AROUND 305 PM EDT

THESE STORMS HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND
COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.

GILT
Special weather statement, Aug 13, 2:52 PM EDT, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
252 PM EDT SAT AUG 13 2005

NYZ055>057-062-PAZ038>040-043-044-047-048-072-140200-
BRADFORD-BROOME-DELAWARE-LACKAWANNA-LUZERNE-NORTHERN WAYNE-PIKE-
SOUTHERN WAYNE-SULLIVAN-SUSQUEHANNA-TIOGA-WYOMING-
252 PM EDT SAT AUG 13 2005

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 10 PM...

THE NATIONAL WEATHER SERVICE/S STORM PREDICTION CENTER HAS ISSUED A
SEVERE THUNDERSTORM WATCH FOR PORTIONS OF CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE
THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS
SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND
LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. ALSO...SEVERE
THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR LOCAL MEDIA
OUTLETS...FOR THE LATEST UPDATES...OR VISIT OUR INTERNET
WEB SITE AT WEATHER.GOV.

MORFORD
Local storm report, Aug 13, 3:12 PM EDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
312 PM EDT SAT AUG 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     HAIL             ENDWELL                 42.12N 76.02W
08/13/2005  1.00 INCH        BROOME             NY   NWS EMPLOYEE

0309 PM     TSTM WND GST     JOHNSON CITY            42.12N 75.96W
08/13/2005  60 MPH           BROOME             NY   NWS EMPLOYEE

&&

DGM
Special weather statement, Aug 13, 3:46 PM EDT, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
346 PM EDT SAT AUG 13 2005

NYZ045-056-057-132045-
BROOME NY-CHENANGO NY-DELAWARE NY-
346 PM EDT SAT AUG 13 2005

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 343 PM EDT...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL
HAIL...AND STRONG GUSTY WIND...WAS LOCATED NEAR NINEVEH..AND MOVING
EAST AT 35 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  AFTON AT 355 PM.
  BAINBRIDGE AND SIDNEY AT 400 PM.
  YOUNGS AT 405 PM EDT
  SIDNEY CENTER AND TROUT CREEK AT 410.
  EAST SIDNEY AT 415 PM.
  WALTON AT 420 PM.
  COLCHESTER AT 425 PM.
  HAMDEN AT 430 PM.

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

GILT
Local storm report, Aug 13, 4:57 PM EDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BINGHAMTON NY
457 PM EDT SAT AUG 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TORNADO          4 S CANISTEO            42.21N 77.61W
08/12/2005  F1               STEUBEN            NY   NWS STORM SURVEY

            ALONG STATE ROUTE 36 IN TOWN OF CANISTEO BETWEEN GRAVEL
            RUN AND ROCK RUN ROADS. PATH LENGTH APPROX 1 MILE. PATH
            WIDTH APPROX 100 YARDS. TIN ROOF PEELED OFF BARN AND
            DEPOSITED 300 YARDS UPHILL. 100-200 TREES UPROOTED OR
            SNAPPED. SIGNIFICANT CROP DAMAGE.

&&

JAB
Local storm report, Aug 13, 5:11 PM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
511 PM EDT SAT AUG 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     HAIL             ENDWELL                 42.12N 76.02W
08/13/2005  1.00 INCH        BROOME             NY   NWS EMPLOYEE

0309 PM     TSTM WND GST     JOHNSON CITY            42.12N 75.96W
08/13/2005  60 MPH           BROOME             NY   NWS EMPLOYEE

0310 PM     HAIL             JOHNSON CITY            42.12N 75.96W
08/13/2005  0.75 INCH        BROOME             NY   NWS EMPLOYEE

0330 PM     TSTM WND DMG     GREAT BEND              41.97N 75.75W
08/13/2005                   SUSQUEHANNA        PA   LAW ENFORCEMENT

            TREES AND WIRES DOWN

&&

JML

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 2:41 PM EDTSevere Thunderstorm WarningBGMBroome, Tioga64 min
Aug 13, 3:50 PM EDTSevere Thunderstorm WarningBGMBroome, Delaware55 min
Aug 13, 4:30 PM EDTSevere Thunderstorm WarningBGMSullivan90 min
Aug 13, 4:40 PM EDTSevere Thunderstorm WarningBGMDelaware54 min
Aug 13, 3:24 PM EDTSevere Thunderstorm WarningBGMBradford, Susquehanna67 min
Aug 13, 3:56 PM EDTSevere Thunderstorm WarningBGMWayne59 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.